Ibuprofen-Induced Pemphigus Vulgaris: A Case Report

Read full text
Authors: Pongpan Chaiyapak, Tippawan Siritientong
Cited by: 1
References: 16

Abstract

Pemphigus Vulgaris (PV) is a chronic autoimmune blistering disease. Although pharmacological agents, particularly those containing thiol groups, have been identified as precipitating factors, reports of non-thiol drugs, such as nonsteroidal anti-inflammatory drugs (NSAIDs), causing PV remain limited. We report a case of a 41-year-old Myanmar female who developed generalized bullous eruptions, oral ulcers, and ocular pain after the concurrent use of ibuprofen and penicillin V. She presented with extensive cutaneous erosions complicated by sepsis and malnutrition. Although penicillin V was initially suspected, a causality assessment performed by a pharmacist using the Naranjo algorithm identified ibuprofen as the "probable" culprit of the reaction. This assessment is crucial for guiding subsequent therapeutic decisions. The patient was successfully managed with systemic corticosteroids, nutritional support, and antibiotics. Importantly, the exclusion of penicillin allergy allowed the use of piperacillin/tazobactam to effectively treat sepsis. This rare case of ibuprofen-induced PV highlights the critical role of pharmacists in performing adverse drug reaction assessments to accurately identify the causative agent, thereby enabling safe and effective therapeutic decision-making.

Fields of Study & Subjects

Autoimmune Bullous Skin Diseases Drug-Induced Adverse Reactions Inflammatory mediators and NSAID effects

Publication details

Journal / source
Hospital Pharmacy
Publisher
SAGE Publications
Pages
00185787261435480–00185787261435480
Publication date
24 April 2026
Language
EN